Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 12, NWS Honolulu, HI

February 22, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 22, 2013, 3:29 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2013, 3:29 AM HST (13:29 UTC)
Expired
Feb 22, 2013, 3:35 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWHW70 PHFO 221329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST FRI FEB 22 2013

...WINDS BUILDING OVER NORTH PARTS OF HAWAII COUNTY...

.WIND SPEEDS ARE EXPECTED TO INCREASE OVER AND SOUTHWEST OF THE
CREST OF THE KOHALA MOUNTAINS ON THE BIG ISLAND OF HAWAII TODAY.
HOWEVER...WINDS SHOULD DIMINISH AGAIN BY THIS EVENING.

HIZ025-026-230230-
/O.NEW.PHFO.WI.Y.0012.130222T1329Z-130223T0400Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
329 AM HST FRI FEB 22 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 15 TO 35 MPH WITH LOCALIZED GUSTS OVER 40 MPH.
  AREAS MOST STRONGLY AFFECTED WILL OCCUR ALONG AND SOUTHWEST OF
  THE CREST OF THE KOHALA MOUNTAINS.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY.

&&

$$
1 follow-up statement
149 
WWHW70 PHFO 230135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST FRI FEB 22 2013

...WIND ADVISORY IS CANCELLED...

HIZ025-026-230245-
/O.CAN.PHFO.WI.Y.0012.000000T0000Z-130223T0400Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
335 PM HST FRI FEB 22 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER PORTIONS OF THE BIG ISLAND HAVE DIMINISHED BELOW
ADVISORY LEVELS

$$

BURKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 21, 8:30 PM HST, 6 hours 59 minutes earlier.

Area forecast discussion, Feb 21, 8:30 PM HST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU FEB 21 2013

.SYNOPSIS...
BREEZY AND GUSTY TRADE WINDS WILL BRING PERIODS OF ENHANCED HEAVY
SHOWERS THROUGH AT LEAST FRIDAY NIGHT. THOUGH A HEAVY SHOWER MAY
OCCUR ANYWHERE...WINDWARD SLOPES WILL ACCUMULATE THE MOST RAINFALL
OVER TIME. MAUI AND THE BIG ISLAND EVEN MAY EXPERIENCE FLOODING OR
THUNDERSTORMS. CONDITIONS ACROSS THE STATE WILL DRY FROM SUNDAY INTO
NEXT WEEK...BUT WINDS WILL DIMINISH ONLY SLIGHTLY.

&&

.DISCUSSION...
SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED
MODERATE TO STRONG TRADE WINDS. SOUNDING DATA WAS MIXED...WITH
PLENTY OF MOMENTUM OVER LIHUE...BUT MUCH LESS ABOVE HILO. PRESSURE
TRENDS SUGGESTED ONLY MINIMAL INCREASES THROUGH THE SHORT RUN...
THOUGH GRADIENTS REMAINED FAIRLY STEEP ACROSS THE STATE IN ABSOLUTE
TERMS.

ALOFT...A LOW LINGERING TO THE EAST OF THE ISLANDS EXPANDED SLOWLY
TOWARD THE WEST...WHILE RIDGING PERSISTED TO THE SOUTH CLOCKWISE
THROUGH NORTH. GUIDANCE AGREED IN PREDICTING THIS OVERALL PATTERN TO
CHANGE LITTLE THROUGH THE FORECAST PERIOD...THOUGH HEIGHTS WILL RISE
FAIRLY EVENLY ACROSS MOST OF THE AREA BY LATE THIS WEEKEND.

THUS...SHOWERS CARRIED BY THE TRADES WILL CONTINUE TO PASS UNDER THE
MID-LEVEL LOW BEFORE MOVING ASHORE ALONG EAST SLOPES. ALTHOUGH
OROGRAPHIC FORCING WILL REMAIN IMPORTANT...INSTABILITY UNDER THE LOW
WILL KEEP DRIVING MORE SIGNIFICANT SHOWER DEVELOPMENT. DENSE CIRRUS
LAYERS HUGGING THE SOUTH EDGE OF THE LOW OBSCURED MUCH OF THE AREA
JUST EAST OF THE STATE...BUT MARINE CUMULI BUILDING INTO TOWERING
CUMULI JUST NORTH OF THE CIRRUS SHIELD IMPLIED SIMILAR...OR MORE
SIGNIFICANT...ACTIVITY CLOSER TO THE LOW.

MOST ESTIMATES OF PRECIPITABLE WATER AROUND THE STATE SHOWED VALUES
AT OR ABOVE CLIMATOLOGY...WITH CONSIDERABLE MOISTURE PRESENT
UPSTREAM ALMOST TO 140W IN THE FORM OF CLOUD LAYERS ORIGINALLY
ASSEMBLED ALONG THE EAST EDGE OF THE LOW. THUS...FUEL FOR
PRECIPITATION WILL INCREASE INTO FRIDAY...AND MOST SOLUTIONS SHOW IT
TAPERING OFF SIGNIFICANTLY NO SOONER THAN SUNDAY.

A SIGNIFICANT PART OF THIS MOISTURE...BOTH PRESENT AND YET DUE TO
ARRIVE...CONSISTED OF LAYERS WELL ABOVE THE SURFACE. TEMPERATURES AT
THE ISLAND SUMMITS WILL REMAIN QUITE LOW UNDER THE INFLUENCE OF THE
COLD POOL FROM THE LOW ALOFT...SO THESE CLOUD LAYERS WILL HAVE A
REALISTIC CHANCE TO PRODUCE FREEZING RAIN...SNOW...OR ICE THERE AT
LEAST THROUGH FRIDAY. IF GUIDANCE IS RIGHT ABOUT THE PERSISTENCE OF
THE DEEP MOISTURE...THEN THE WINTER STORM WARNING MAY REQUIRE
EXTENSION INTO SATURDAY...THOUGH RISING HEIGHTS ALSO MAY PUSH THE
COLD POOL OFF TO THE EAST.

A MOIST AIR MASS UNDER COLD AIR ALOFT ALSO HAS THE POTENTIAL TO
PRODUCE THUNDERSTORMS. LOCAL GUIDANCE BASED ON MODEL OUTPUT PREDICTS
A CHANCE OF THUNDERSTORMS AS FAR NORTHWEST AS KAUAI WITHIN THE NEXT
36 HOURS OR SO. SUCH AN OUTCOME SEEMS UNLIKELY AT THAT DISTANCE FROM
BOTH THE DEEPEST MOISTURE AND THE CORE OF THE COLD POOL ALOFT...BUT
MAUI AND THE BIG ISLAND HAVE MORE REALISTIC CHANCES OF DEEP
CONVECTION. THOUGH NOT STRICTLY IMPOSSIBLE...SEVERE WEATHER IS NOT
THE MAIN CONCERN. RATHER...AN ANCHORED THUNDERSTORM DROPPING HEAVY
RAIN OVER PREVIOUSLY SATURATED SLOPES EASILY COULD PRODUCE FLASH
FLOODING.

&&

.MARINE...
FRESH TO LOCALLY STRONG TRADE WINDS...TOGETHER WITH ROUGH SEAS OFTEN
EXCEEDING 10 FT IN HEIGHT...LIKELY WILL NECESSITATE A SMALL CRAFT
ADVISORY /SCA/ FOR ALL WATERS THROUGH THE WEEKEND.

THE HIGH SURF ADVISORY CONTINUES FOR ROUGH SURF ALONG EAST-FACING
SHORES. A LONG UPWIND FETCH OF FRESH TRADES WILL PRODUCE ELEVATED
SURF THROUGH SUNDAY AFTERNOON AT LEAST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS.

FLASH FLOOD WATCH THROUGH FRIDAY NIGHT FOR THE BIG ISLAND AND MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN
WATERS

&&

RYSHKO

In the hours before

Local storm report, Feb 21, 10:39 PM HST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1039 PM HST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      MAKAWAO                 20.86N 156.32W
02/21/2013                   MAUI IN MAUI       HI   COUNTY OFFICIAL

            KALUANUI ROAD AND KEALALOA AVENUE HAVE BEEN CLOSED DUE TO
            FLOODING.

&&

SHOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:32 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 3:03 PM HSTFlash Flood WarningHFOKalawao9 hr
Feb 21, 5:13 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 8:19 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Feb 22, 1:51 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Feb 22, 4:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 22, 5:47 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 22, 8:22 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 22, 12:47 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.